Washington, 2009

High Wind in Washington, July 6, 2009

July 6, 2009 · NWS OTX · 1 event in 1 county or zone

Localized high winds occurred during the early morning hours at Priest Rapids Dam where a peak wind gust of 61 mph was recorded. The time of these winds were estimated from surrounding observations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Localized high winds occurred during the early morning hours at Priest Rapids Dam where a peak wind gust of 61 mph was recorded. The time of these winds were estimated from surrounding observations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 6, 1:38 AM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 6, 1:38 AM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
238 AM PDT MON JUL 6 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE COMMON TODAY AS THE WEEKENDS HOT
AND DRY RIDGE BREAKS DOWN INTO AN UNSEASONABLY COOL TROUGH. THIS
TROUGH WILL BRING COOLER AND OCCASIONALLY SHOWERY WEATHER FOR
MUCH OF THE WORK WEEK.

&&

.DISCUSSION...
TODAY THROUGH TUESDAY...A DRAMATIC PATTERN SHIFT IS UNDERWAY THIS
MORNING WITH SATELLITE CLEARLY INDICATING A PACIFIC TROUGH WORKING
INTO THE REGION. THE GFS AND NAM MODELS ARE IN GOOD AGREEMENT
GENERALLY WITH THE EXPECTED FIELD OF MOTION AND QUITE PLAUSIBLE
AGAINST SATELLITE EXTRAPOLATION.  DURING THIS MORNING THE MAIN
PRECIPITATION BAND ASSOCIATED WITH THIS TROUGH WILL SWALE THROUGH
THE FORECAST AREA FROM SOUTH TO NORTH AS A NEGATIVELY TILTED UPPER
FRONTAL SURFACE WITH STRONG DYNAMIC SUPPORT ALOFT AND ADEQUATE
MOISTURE. SHOWERS WILL BE WIDESPREAD OVER MOST OF THE FORECAST AREA
THIS MORNING. MID LEVEL LAPSE RATES WILL SUPPORT SCATTERED
EMBEDDED THUNDERSTORMS...PARTICULARLY ACROSS THE EASTERN THIRD OF
THE FORECAST AREA CLOSER TO THE LOW LEVEL THERMAL AXIS WHERE THE
TEMPERATURE DIFFERENTIAL BETWEEN THE LOW LEVELS AND ALOFT WILL BE
MAXIMIZED AND THUS MORE UNSTABLE. BY THIS AFTERNOON THE FRONTAL
SURFACE WILL EXIT THE FORECAST AREA TO THE NORTHEAST ALLOWING
DENSE SHOWER ACTIVITY TO LESSEN...HOWEVER A MOIST LOW LEVEL AIR
MASS AND COOLING ALOFT AS THE TROUGH CUSP APPROACHES WILL SET THE
STAGE FOR SIGNIFICANT SURFACE BASED CAPE...ESPECIALLY IF ANY
SUNBREAKS ARE ALLOWED BETWEEN HEAVY CLOUDS. THIS WILL PROMOTE
FURTHER AFTERNOON SCATTERED THUNDERSTORM ACTIVITY...WITH THE
DENSEST AREAL CONCENTRATION OVER THE NORTHEASTERN ZONES WHERE THE
LAST REMNANTS OF THE THERMAL AXIS WILL EXIST AND OROGRAPHIC LIFT
WILL ASSIST. OVER THE REMAINDER OF THE FORECAST AREA AFTERNOON
SHOWER ACTIVITY WILL BE MORE SPOTTY...BUT STILL POSSIBLE. AS
COOLER INTER-TROUGH AIR SPILLS OFF THE CASCADES WINDS WILL
INCREASE INTO THE BREEZY RANGE OVER THE BASIN. HIGH TEMPERATURES
TODAY WILL BE RATHER TRICKY AND CURRENT SPOT LOCATION FORECASTS
ARE LOW CONFIDENCE BALLPARK ESTIMATES DEPENDANT ON DURATION AND
INTENSITY OF MORNING PRECIPITATION...SUNBREAK POTENTIAL...AND
ADIABATIC MIXING IN THE POST FRONTAL BREEZY AIR MASS. FOR CERTAIN
TODAYS HIGH TEMPERATURES WILL BE DRAMATICALLY COOLER THAN THE
LAST FEW DAYS AND WELL BELOW SEASONAL AVERAGE.

CURRENT FIRE WEATHER HIGHLIGHTS FOR LIGHTNING WILL CONTINUE FOR
THE TIME BEING...HOWEVER THERE IS GUARDED OPTIMISM THAT WIDESPREAD
WETTING RAINS (>=.10 INCH) WILL ACCOMPANY THE PASSAGE OF THIS
FRONTAL FEATURE THIS MORNING PARTICULARLY OVER THE NORTHEASTERN
MOUNTAIN ZONES WHERE ABUNDANT LIGHTNING IS EXPECTED.

TONIGHT AFTER LINGERING AFTERNOON CONVECTION TAPERS OFF AFTER
SUNSET...THE INCOMING TROUGH WILL OPEN UP AND BROADEN OVER THE
NORTHWESTERN USA WITH A MORE WESTERLY COMPONENT TO MID LEVEL
WINDS. COOL ADVECTION WILL CONTINUE OFF THE CASCADES AND CREATE A
RAIN SHADOW OVER MUCH OF THE BASIN WITH LINGERING OROGRAPHIC
SHOWERS OVER THE RISING TERRAIN TO THE EAST AND NORTH. WINDS WILL
DECREASE SOMEWHAT BUT REMAIN ELEVATED OVERNIGHT AND SIGNIFICANT
CLOUD COVER WILL PREVENT STRONG RADIATIONAL COOLING.

ON TUESDAY THE TROUGH WILL CONTINUE OVER THE REGION...WITH A
SECONDARY SHOT OF COOL AIR ALOFT TRANSITING THE FORECAST AREA.
THIS WILL PROMOTE A CONTINUED UNSTABLE AIR MASS FOR ANOTHER ROUND
OF AFTERNOON SHOWERS AND THUNDERSTORMS...SPARSE OVER THE DEEP
BASIN AND CASCADES LEE...AND MORE COMMON OVER THE RISING TERRAIN OF
THE EASTERN ZONES. HIGH TEMPERATURES TUESDAY WILL CONTINUE MUCH
BELOW NORMAL. /FUGAZZI

TUESDAY NIGHT THROUGH WEDNESDAY...A TROUGH WILL LINGER ACROSS THE
PACIFIC NW AND KEEP A RISK SHOWERS AND COOLER THAN NORMAL
TEMPERATURES ACROSS THE REGION. THE NEXT SUBSTANTIAL MID-LEVEL
DISTURBANCE PIVOTS ONTO THE COAST AT THE START OF THIS PERIOD AND
SWINGS INLAND. THE JET AXIS REMAINS SOUTH. WHILE THIS KEEPS THE
CORE OF STRONGER SYNOPTIC LIFT OVER OREGON AND SOUTHERN IDAHO...
SOME LIFT DOES CROSS SOUTHEAST WA AND CENTRAL ID LATER TUESDAY
NIGHT BEFORE IT TRACKS INTO WESTERN MONTANA LATE WEDNESDAY
MORNING OR AFTERNOON. SEVERAL MODELS ARE DEPICTING A
QUASI-STATIONARY FRONT NEAR THE SOUTHEAST CWA TOO. THIS WOULD
PROVIDE A FOCUSING MECHANISM FOR PRECIPITATION. HOWEVER GUIDANCE
HAS BEEN INCONSISTENT WITH THE PRECISE LOCATION. IN KIND...MODELS
ARE WAFFLING ON HOW MUCH PRECIPITATION MAY BE GENERATED OVER THE
SOUTHEAST (SOMETIMES NONE AND SOMETIMES A QUARTER INCH). IF THE
BOUNDARY IS TOO FAR SOUTH IT WILL NOT BE AS PROMINENT A PLAYER FOR
PRODUCING PRECIPITATION.

NONETHELESS...THERE IS AN INCOMING SHORT-WAVE AND MOISTURE IS
BEING DRAW UP AHEAD OF IT. SO THE FORECAST CALLS FOR INCREASING
PRECIPITATION CHANCES FROM BLUES TO THE PANHANDLE LATE TUESDAY
NIGHT CONTINUING INTO WEDNESDAY. ELSEWHERE...MOISTURE REMAINS
WRAPPED UP ACROSS THE NORTHERN CWA AND CASCADES. THE OVERALL
INSTABILITY AND SHOWER AND THUNDERSTORM THREAT WILL WANE WITH THE
LOSS OF DAYTIME HEATING TUESDAY EVENING. YET THE RISK WILL
REDEVELOP THROUGH WEDNESDAY AS ATMOSPHERIC INSTABILITY IS
RENEWED AND THE AFOREMENTIONED SHORT-WAVE CONTINUES TO PIVOT
THROUGH.

TEMPERATURES ARE PROJECTED TO BE SOME 6-11 DEGREES BELOW NORMAL.
THIS IS SUPPORTED BY 850 TEMPS IN THE UPPER SINGLE DIGITS TO LOW
TEENS AND 1000-500 MB THICKNESSES BETWEEN 550-556 DAM.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...GUIDANCE SHOWS THE
TROUGH OVER THE REGION STARTING TO STRETCH AND SPLIT. THE SHORT-
WAVE DISTURBANCE THAT COMES IN TUESDAY EVENING EXITS INTO MONTANA
AND THE NORTHERN PLAINS WEDNESDAY NIGHT. THE WESTERN HALF OF THE
TROUGH RETROGRADES OFF THE NW COAST. LOOK FOR DECLINING
PRECIPITATION CHANCES WEDNESDAY NIGHT. YET MOST GUIDANCE SHOWS
ANOTHER MID-LEVEL DISTURBANCE BEING FLUNG ACROSS PACIFIC NW
THURSDAY AND THURSDAY NIGHT. ITS PRECISE STRENGTH/TRACK IS NOT
AGREED UPON. HOWEVER IT WILL RENEW THE RISK FOR SHOWERS AND
AFTERNOON THUNDERSTORMS ACROSS THE MOUNTAIN ZONES AND THE EASTERN
THIRD OF WA.

FRIDAY THROUGH SUNDAY...MODEL CONSISTENCY BEGINS TO FALTER...
ESPECIALLY WITH RESPECT TO THE EVOLUTION OF THE OFFSHORE TROUGH.
SOME RUN RETROGRADE THE TROUGH FURTHER OFFSHORE AND OTHERS BRING
IT INLAND. LOOSE CONSISTENCY AND MODEL AGREEMENT WOULD SUGGEST
KEEPING THE TROUGH NEAR THE COAST WITH SOME SLIGHT EASTWARD
PROGRESSION TOWARD THE END OF NEXT WEEKEND. THIS TRANSLATES TO A
CONTINUED RISK FOR SHOWERS AND THUNDERSTORMS...OUTSIDE OF THE
DEEPER BASIN...WITH POPS ABOVE CLIMO. THE RISK WILL BE HIGHEST
DURING THE AFTERNOON INSTABILITY. ANY DISTURBANCES THAT MIGHT
ROUND THE TROUGH WOULD LOCALLY ENHANCE THE RISK. YET SKILL IN
TRACKING SUCH SMALLER SCALE FEATURES AT THIS DISTANCE IS DIFFICULT
AT BEST. MODELS ALSO CONTINUE TO SUGGEST MODERATING TEMPERATURES
INTO NEXT WEEKEND...AND PUSHING AT LEAST SLIGHTLY ABOVE NORMAL
AGAIN BY SATURDAY. YET CONFIDENCE THAT TEMPERATURES WILL BE AS
WARM AS THE MOST RECENT WARM UP IS LOW. /JCOTE

&&

.AVIATION...
A LINE OF ELEVATED SHOWERS WITH EMBEDDED TSRA IS EXPECTED TO PASS
THROUGH THE AREA FROM WEST TO EAST OVERNIGHT AS A COLD FRONT PASSES
THROUGH.  THE LINE WAS LOCATED OVER THE CASCADES AT 06Z...AND SHOULD
BEGIN TO BRING SOME -SHRA AND EMBEDDED TSRA TO KMWH/KEAT BTWN
07-13Z...AND THEN KGEG/KSFF/KPUW/KLWS/KCOE 11Z-18Z.  CIGS SHOULD
REMAIN VFR AT THE TAF SITES BUT ISOLD MVFR CONDITIONS CAN NOT BE
RULED OUT.  TIGHTENING SFC PRESSURE GRADIENT BEHIND THE COLD FRONT
MONDAY AFTERNOON WILL YIELD INCREASING WINDS ESPECIALLY KEAT/KPUW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        75  52  75  52  70  50 /  70  30  20  20  30  20
COEUR DALENE  75  51  75  51  70  49 /  70  30  20  20  40  30
PULLMAN        75  47  74  46  69  43 /  60  20  20  30  30  20
LEWISTON       81  56  82  56  76  54 /  60  20  20  40  40  10
COLVILLE       75  49  78  49  73  47 /  80  30  20  20  50  40
SANDPOINT      73  48  76  47  69  44 /  80  40  20  20  50  50
KELLOGG        71  50  73  49  66  49 /  70  30  30  50  50  30
MOSES LAKE     81  54  79  54  74  51 /  50  10  10  10  10  10
WENATCHEE      80  57  75  55  74  54 /  50   0  10  10  10  10
OMAK           81  53  79  52  77  50 /  60  20  20  30  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 1 PM PDT THIS AFTERNOON FOR CENTRAL
     PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
     NORTHERN PANHANDLE.

WA...RED FLAG WARNING UNTIL 1 PM PDT THIS AFTERNOON FOR EAST SLOPES
     NORTHERN CASCADES...NORTHEAST MOUNTAINS...OKANOGAN
     HIGHLANDS...OKANOGAN VALLEY...SPOKANE AREA.

&&
Hazardous weather outlook, Jul 5, 1:25 PM PST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT SUN JUL 5 2009

IDZ001>004-026-027-WAZ031>038-041>044-062130-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
225 PM PDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS AND GUSTY WINDS BROUGHT ABOUT BY A POTENT COLD FRONT
PASSAGE ARE EXPECTED TONIGHT INTO MONDAY. FUELS ARE DRY...ESPECIALLY
OVER NORTH CENTRAL WASHINGTON AND ALONG THE EAST SLOPES OF THE
CASCADES. THE POTENTIAL FOR LIGHTNING TONIGHT AND MONDAY COULD
TRIGGER FIRE STARTS. WITH THE DRY STATE OF FUELS OVER MUCH OF THE
INLAND NORTHWEST...PEOPLE WITH OUTDOOR PLANS SHOULD FOLLOW LOCAL
BURNING RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

APART FROM THUNDERSTORMS WITH GUSTS WINDS CONTINUING ON INTO
MONDAY NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moses Lake Area

When
July 6, 3:00 AM PST to 5:00 AM PST
Where
Moses Lake Area forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176869.